Tennessee, 2022Flash Flood in Tennessee, August 15, 2022
August 15, 2022 · NWS MRX · 1 event in 1 county or zone
An unusual August cold front generated widespread rainfall in southwest Virginia and extreme northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual August cold front generated widespread rainfall in southwest Virginia and extreme northeast Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:31 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 15, 2:31 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
331 PM EDT Mon Aug 15 2022
.SHORT TERM...(Tonight and Tuesday)...
Key Messages:
1. A few showers and storms possible this afternoon mainly north
of I-40.
2. Drier on Tuesday with below normal temperatures.
Discussion:
Upper lvl analysis and WV imagery depict deep layer troughing
exists across much of the Eastern seaboard this afternoon placing
the Southern Appalachians within cyclonic northwest flow aloft. A
shortwave embedded within this cyclonic flow is forecast to dive
southeast into the base of this trough. Showers and a few
thunderstorms are possible ahead of and along a front this
afternoon. Heading into tonight, winds turn toward the north
advecting a drier airmass into the area. Skies will continue to
clear out tonight leading to fog development especially near area
lakes/river valleys and where afternoon rainfall occurs. Some of
this fog may be dense especially across northeast Tennessee and
southwest Virginia.
On Tuesday, cyclonic upper flow remains across the region with
another shortwave forecast to dive southeast. However, moisture
return doesn't look very impressive which should limit the overall
precipitation chances. However, will continue with slight chance
to chance Pops going given the shortwave trough. Otherwise, expect
an increase in mid to high level clouds. Afternoon highs should
be just a bit cooler tomorrow with low to mid 80s common.
.LONG TERM (Tuesday Night through Monday)...
Key Messages:
1. Unsettled pattern through the extended period with chances for
showers/storms each day.
2. Daily high temps expected to be a little below normal-- generally
ranging from the mid 70 to mid 80s this week.
Discussion:
At the start of the period, chances for scattered rain showers and
possibly a storm linger through Tuesday night into Wednesday
morning. A couple of strong upper level jets move across our area
on Wednesday and Thursday which help to keep scattered showers
across portions of our CWA both days. For Friday and Saturday, a
prominent trough sets up over Northern Plains/Upper MS Valley and
upper level flow becomes more southwesterly for us.
By Sunday this trough is over the Great Lakes region, and showers
and storms can be expected across our region, especially in the
afternoon and early evening hours when instability is greater. By
Monday the low is centered over the Great Lakes region with a cold
front trailing behind it through the Ohio Valley and Middle
Mississippi River Valley. This front approaching our area from the
north will likely bring more widespread rainfall to the area Monday
afternoon-GFS shows PWATs Monday afternoon ranging from ~ 1.5-2.13".
Daily high temperatures will be a bit below normal this week (norms
for our area for August are mid/upper 80s). Highs will generally be
in the mid 70s to mid 80s, with the warmest areas being in the
Southern TN Valley.
Williams
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions this afternoon will give way to widespread MVFR to
LIFR conditions at TYS and TRI. An isolated shower or storm could
impact TRI and TYS this afternoon with temporary reductions in
CIGS and Visb. LIFR conditions are certainly possible at TRI with
dense fog and low CIGS closer to 12Z. Low CIGS and fog will
eventually dissipate leaving VFR conditions through the morning
and into the afternoon. Westerly flow will gradually turn toward
the north overnight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 85 68 81 68 / 10 10 30 50 50
Knoxville McGhee Tyson Airport, TN 67 83 66 81 66 / 10 20 20 50 40
Oak Ridge, TN 66 84 65 80 65 / 10 10 20 40 30
Tri Cities Airport, TN 63 79 62 79 62 / 30 40 30 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 15, 2:26 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
326 PM EDT Mon Aug 15 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
326 PM EDT Mon Aug 15 2022 /226 PM CDT Mon Aug 15 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 15, 2:08 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
308 PM EDT Mon Aug 15 2022
VAZ008-151930-
Washington VA-
308 PM EDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern
Washington County through 330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chilhowie, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glade Spring, Konnarock and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3669 8184 3687 8182 3687 8178 3679 8170
3665 8163
TIME...MOT...LOC 1907Z 277DEG 26KT 3678 8174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TdSpecial weather statement, Aug 15, 2:30 PM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Mon Aug 15 2022
TNZ042>045-152015-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
330 PM EDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of southwestern
Washington, southeastern Greene and Unicoi Counties through 415 PM
EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tusculum, or 10 miles southeast of Greeneville,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erwin, Tusculum, Banner Hill and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3613 8226 3614 8229 3611 8237 3609 8241
3601 8246 3598 8251 3596 8255 3598 8261
3601 8261 3603 8259 3607 8263 3602 8273
3603 8277 3620 8272 3614 8224
TIME...MOT...LOC 1929Z 284DEG 23KT 3610 8266
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TDFlash Flood, Carter
- When
- August 15, 5:55 PM EST to 7:15 PM EST
- Where
- Carter County, 2.5 mi NNW of Hampton to 1.5 mi NW of Hampton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.313, -82.187
Flash flooding resulted in knee deep water in a garage near Hampton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, August 15 to 19, 20221 death · 1 injured · $30,000 · 9 events
- Tornadoes in North Dakota, August 15, 2022$285,000 · EF2 · 3 events
- Damaging Wind in Guam, August 15, 20221 death · 1 event
- Flash Flooding in West Virginia, August 15 to 16, 2022$10 million · 3 events
- Flash Flooding and Damaging Wind in Texas, August 15, 2022$100,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Colorado, August 15, 2022$45,000 · 1 in hail · 5 events
- Tornado in Texas, August 15, 2022$50,000 · EF0 · 1 event
- Flash Flood in Arizona, August 15 to 16, 2022$20,000 · 1 event
- Heat in Mississippi, August 15, 202215 events
- Heat in Louisiana, August 15 to 17, 202213 events
- Heat in Arkansas, August 15 to 16, 20229 events
- Heat in Texas, August 15 to 16, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055002.